View Full Version : 1 week in hospital -side effects of effexor-provigil-ritalin combo


Princess-of-Chaos
04-01-06, 07:29 AM
Hi,



I just want to share my experience, as others might try this combo, too. It has worked for me, but maybe it is wise to know this can happen... So doctors have a hint when anything like that happens to you. As I'm quite vulnerable to such problems (hereditary), I do not want to discourage anyone, it is just a warning.

I am a little guinea pig and take a combo about which nothing has been published yet (300mg effexor, 100mg provigil, 10mg ritalin LA and 18mg concerta).

As one can expect, the side effects on heart and circulation add up...

Recently, I recognized getting very cold feet and hands but a red face after going for a run. I could not continue running because I felt so bad. Even after running a shorter route, which I completed, I felt fainting and had to lie in bed for one day.

My pulse was between 90 and 100 beats per minute when lying in bed for a longer time, yet my blood pressure was OK (120:80).

One week ago, I suddenly felt very bad, I had constipation, but felt very much "pressure", very painful cramps, felt like vomiting, fainting, had so much cold sweat it was virtually raining from my forehead. As I could not really respond anymore to what my boyfriend said and felt really bad, my boyfriend took me to the hospital, where they immediately told me to stay.

After getting some pain medication, I got diarrhea that was mixed with blood, which continued for 3 days.

Last wednesday, I underwent a coloscopy, where they looked with a camera into my bowel.

They found inflammations there, which were apparently responsible for the pain, diarrhea and bleeding. They took a biopsy because it looked very much like Morbus Crohn, a very nasty chronic inflammation, which might destroy your intestine bit by bit....
I was very happy when I heard it wasn't, although my doctors had told me they believed so and already started medication.

Finally, it is an ischemic colitis, meaning the blood supply in some areas has been so bad the tissue was dying and getting inflamed.

Usually, only people > 60 and with a history of stroke or other serious heart conditions get that, that's why my doctors did not think of it.

Apparently my medication combo has upset my cardiovascular system so much that the blood supply in some tissues has been as bad as in elderly people with a heart condition!!!!!

Now, I have to reduce the effexor quite a bit, it is known to cause heart problems > 250mg. Luckily, this was planned anyway as I became a bit apathic.

I'll try to reduce the stimulants as well, I've got to talk with lots of doctors next week, but I want to end up with 150 mg effexor, 15 mg ritalin and 75 mg provigil.
I'll try to supplement with SAM-e, tyrosine, phenylalanine and methionine instead.

As I might go to the US for vacations (my sister is doing an internship there) and a new form of effexor might be released soon, I could try to get a prescription for focalin instead of ritalin and desvenlafaxine instead of effexor, as one takes lower amounts then and the body might not have to metabolize so much then.

But anyway, I felt horrible, I'll be off for 2 weeks total (next week I'll stay at home, too) and for two days, when I believed I had another chronic and very serious condition I was devastated.

Princess-of-Chaos
04-02-06, 03:17 AM
Hey,

I did not want to scare anyone. Nor am I one of those demonizing medication. My mother has serious problems with her bowel, too, so I suspect I am very prone to it.

But I do think it is very important to share our experiences, as there might be no publications or studies yet. I just want to share because others might face the same problems... Or someone who has an irritable bowel and problems with circulation thinks of taking this combo... maybe he/she should tell the doctors....

Best wishes,

QueensU_girl
04-02-06, 03:27 AM
Did you have an SBO? (small bowel obstruction?)

My Doctor warned me that Concerta is BIG and can cause problems for people that way. Hmmm.

Hope you get better soon !!

madd
04-02-06, 03:43 AM
Pia, thanks for being a guinea pig for us. Instead of referring to you as a guinea pig, how about you're a canary in our coal mine. I wish you well.

Princess-of-Chaos
04-02-06, 04:48 AM
No, I had no obstruction... The diagnosis is "ischemic colititis".

http://www.emedicine.com/radio/topic180.htm

Drugs: Vasoconstrictors (eg, digitalis), norepinephrine, pseudoephedrine, ergot alkaloids, oral contraceptives, estrogens, various diuretics, antihypertensive medications, nonsteroidal anti-inflammatory drugs, chemotherapeutic agents, alosetron, paclitaxel, meloxicam, cocaine, and amphetamine abuse may be involved.

--> Stimulants?

I feel already quite well again. I'm only a bit tired.

Scattered
04-02-06, 05:00 AM
Wow, that sounds scary, especially at your tender age. You take care, okay? I hope you're feeling better and find a med balance that helps your ADD without tearing up the rest of you. Thanks for sharing your experience and keep us updated on your progress.

Scattered

madd
04-04-06, 07:41 PM
Drugs: Vasoconstrictors (eg, digitalis), norepinephrine, pseudoephedrine, ergot alkaloids, oral contraceptives, estrogens, various diuretics, antihypertensive medications, nonsteroidal anti-inflammatory drugs, chemotherapeutic agents, alosetron, paclitaxel, meloxicam, cocaine, and amphetamine abuse may be involved.


My goodness woman. Give your poor body a break. Cut out the cocaine and amphetamine abuse right now. Youv'e heard that before, right? The rest is between you and your doctor, but me personally, I'd cut out anything not absolutely essential. But thats me. Just my .02. Get well.

Princess-of-Chaos
04-06-06, 03:53 AM
Sorry....
I cited the drugs able to cause ischemic colitis...
personally, I take effexor, provigil and concerta, nothing else. The only thing I heavily abuse are apples. :D

Scattered
04-06-06, 04:33 AM
The only thing I heavily abuse are apples.:D
Ut oh, as I remember from when my roommate had colitis, don't they make you give up anything with fiber -- like fruit!:eek:

Hope you're feeling better -- take care!

Scattered